Colorado, 2024

Debris Flow in Colorado, August 19, 2024

August 19, 2024 · NWS GJT · 1 event in 1 county or zone

Conditions for organized convection were less favorable on August 19th in comparison to previous days, with plenty of moisture but very limited upper level support or instability. However, the terrain of western Colorado acts as a source of lift, and differential daytime heating between the lower and higher valleys can add a boost of instability to that already present with the abundant…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Conditions for organized convection were less favorable on August 19th in comparison to previous days, with plenty of moisture but very limited upper level support or instability. However, the terrain of western Colorado acts as a source of lift, and differential daytime heating between the lower and higher valleys can add a boost of instability to that already present with the abundant monsoonal moisture. It was just this scenario on the afternoon of the 19th that allowed showers and storms to form over the San Juan mountains over Hinsdale county. The abundant moisture combined with slow storm motion to increase the threat of heavy rain, flash flooding, and debris flows across that area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 19, 10:40 AM MST, 1 hour 20 minutes earlier. Its key messages:

  • Scattered showers and storms will continue today with fewer storms expected Tuesday. Storms will favor the mountains and generally dissipate each evening.
  • Storms will be capable of producing gusty winds, frequent lightning, small hail, and periods of heavy rain. Localized flash flooding remains a concern.
  • Moisture increases on Wednesday with widespread showers and storms through at least Friday. Activity will likely continue each night.
  • Near to slightly above normal temperatures start the week before values drop to below normal later in the week.
Area forecast discussion, Aug 19, 10:40 AM MST, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1140 AM MDT Mon Aug 19 2024

.KEY MESSAGES...

- Scattered showers and storms will continue today with fewer
  storms expected Tuesday. Storms will favor the mountains and
  generally dissipate each evening.

- Storms will be capable of producing gusty winds, frequent
  lightning, small hail, and periods of heavy rain. Localized
  flash flooding remains a concern.

- Moisture increases on Wednesday with widespread showers and
  storms through at least Friday. Activity will likely continue
  each night.

- Near to slightly above normal temperatures start the week
  before values drop to below normal later in the week.

&&

.SHORT TERM /THROUGH TUESDAY/...
Issued at 256 AM MDT Mon Aug 19 2024

Similar to yesterday, we've seen light showers persist across
portions of the area early this morning. This is as yet another
shortwave wrapped around the periphery of the high centered to
our southeast lifts northeast out of the forecast area. This
wave will exit by daybreak with showers coming to an end by mid
morning. Unsettled southwest flow will continue through the day
but, thanks to the early morning clouds and showers, we won't
have much time for notable clearing before activity re-develops
over the higher terrain early this afternoon. Regardless, PWATs
across the region will remain anomalously high as values stay in
the 130 to 160 percent of normal range. Coverage may likely end
up being a bit more scattered in nature, similar to yesterday,
due to the previously mentioned hindered instability earlier
this morning. Overall, storms will favor the mountains early in
the day before activity drifts into the adjacent valleys later
this afternoon. Surface dewpoints will be in the upper 40s to
50s so, thanks to the well-saturated profile, brief moderate to
heavy rain will be possible with storms. Additionally, weak lift
centered near northeast Utah due to the departing shortwave will
potentially result in stronger storms this afternoon. Again, it
depends on residual cloud cover this morning. Outside of heavy
rain, gusty winds, frequent lightning, and even some small hail
will be possible with convection. A weak gradient aloft, namely
in the Four Corners region, will lead to better potential for
training showers and storms. Localized flash flooding remains a
concern as a result.

With no notable forcing present, showers and storms will taper
off this evening, though isolated nocturnal showers can't be
ruled out. The high's center will retrograde west on Tuesday,
settling near central Arizona. Flow aloft will become more west-
southwest compared to southwest, allowing slightly drier air to
advect into the region. PWATs will remain elevated but drop down
to 100 to 120 percent of normal. So, while another round of
showers and storms will develop Tuesday afternoon, activity
will be isolated to scattered in nature and favor the southern
two-thirds of the area where better moisture remains. Gusty
winds will become more prevalent with convection, but brief
moderate to heavy rain will still be possible. Outside of
showers and storms, temperatures will be allowed to warm back to
near or a few degrees above normal area-wide on Tuesday.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
Issued at 256 AM MDT Mon Aug 19 2024

Following a brief downturn in moisture levels Tuesday, subtropical
moisture surges back into the region on Wednesday as a mid-level
short wave trough ejects from the base of the long wave trough over
the West Coast. Concurrently, a pool of subtropical moisture over
northern Mexico becomes entrained in the strengthening southwest
flow generated by the the passage of the previously mentioned short
wave. In response, PWAT values will jump from 120-140% of normal
00Z/Wed to 140-180% of normal by 00Z/Thu corresponding with actual
values ranging from 0.85-1" of liquid in the atmospheric column.
Daytime heating working on this moisture is expected to bring
widespread showers and thunderstorms, initiating over higher
terrain, then moving over adjacent valleys.

This pattern will hold through the end of the week as a closed low
digs southward along the Pacific Northwest Coast and high pressure
remains anchored over the southern Plains. Predictably, this will
keep the door open to a persistent southwesterly flow of subtropical
moisture into the forecast area and as a result, PWAT anomalies rise
to near 200% according to ECMWF ensembles on Thursday. Though GFS
and ECMWF differed on specific levels of moisture, both indicated
moisture would peak on Thursday. Given antecedent rainfall and peak
moisture, the greatest threat for excessive rainfall and flash
flooding will occur on this day. On Friday, models indicated the
closed low off the coast of the Pacific Northwest will shift inland
allowing some drier air to begin mixing in on the western edge of
the moisture plume. Though moisture levels decline, PWAT's will
still be in the 0.8-1" range so the area will see another active
afternoon and evening with numerous showers and thunderstorms.

Though drying continues into Saturday as the low continues to shift
east over the Pacific Northwest, enough moisture remains to fuel
another round of diurnally driven showers and thunderstorms, though
coverage becomes more scattered and the flooding threat declines.
Model solutions diverged with the track of the low during the
weekend, but both GFS and ECMWF indicated a drier airmass over the
region Sunday which will limit afternoon/evening convection to
isolated/widely scattered coverage.

Temperatures during the extended period will begin near normal
Wednesday, then drop below normal for the remainder of the week as
increased clouds and showers continuously sweep over the area.

&&

.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1137 AM MDT Mon Aug 19 2024

Scattered showers and thunderstorms are beginning to develop
this afternoon and will favor the higher terrain. Precipitation
chances persist into the evening hours. Brief periods of MVFR
will be possible in storms due to heavy rain as well as gusty
outflows in excess of 35 kts. Outside of convection, look for
VFR conditions to prevail through the period.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...None.
UT...None.

&&

SHORT TERM...MMS
LONG TERM...NL
AVIATION...TGJT
Hazardous weather outlook, Aug 19, 2:00 AM MST, 10 hours before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
300 AM MDT Mon Aug 19 2024

COZ001>014-017>023-UTZ022>025-027>029-201500-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-Upper Gunnison River Valley-
Uncompahgre Plateau and Dallas Divide-Northwest San Juan Mountains-
Southwest San Juan Mountains-Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
300 AM MDT Mon Aug 19 2024

This Hazardous Weather Outlook is for northwest Colorado, southwest
Colorado, west central Colorado, east central Utah, northeast Utah
and southeast Utah.

.DAY ONE...Today and tonight.

Another round of scattered showers and thunderstorms can be expected
this afternoon and evening. Main threats will be gusty winds, brief
heavy rain, and frequent lightning. Localized flash flooding will
also be possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Look for a slight decrease in shower and storm activity on Tuesday
before deeper moisture leads to more widespread daily showers and
storms through the end of the week. Activity will likely continue
each night. Temperatures will drop to below normal by Thursday. A
shift to drier weather looks possible this weekend but isolated to
scattered storms can still be expected through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today or tonight, however
spotters are encouraged to relay rainfall amounts or any observed
flooding to the National Weather Service in Grand Junction.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 debris flow. Local standard time, as filed.

Debris Flow, Hinsdale

When
August 19, 12:00 PM MST to 1:00 PM MST
Where
Hinsdale County, 1.81 mi NE of Lake City to 1.77 mi NE of Lake City
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.051, -107.301

Colorado Department of Transportation reported the closure of Colorado State Highway 149 at mile marker 74, roughly 1 mile north-northwest of Lake City, due to a mudslide. This area is very steep, and prone to rock and mudslides with either prolonged moderate to heavy rainfall, or short but intense heavy rainfall.

What these are

Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2024Every state in 2024This day in weather historyWarnings in Colorado, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1208348.